Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 17, NWS Topeka, KS

July 15, 2021Clay County, Cloud County, Riley County, Kansas

NWS Topeka, KS issued this areal flood warning at Jul 15, 2021, 3:27 AM CDT for Clay County, Cloud County, Riley County, Kansas. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 3:27 AM CDT (08:27 UTC)
Expired
Jul 15, 2021, 9:30 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Cloud County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:00 AM CDTHEAVY RAIN 2.74 Ssw Morganville, KSCOCORAHS STATION KS-CY-14 CLAY CENTER 6.7 WNW.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.984 N Keats, KSCOCORAHS STATION KS-RL-50 MANHATTAN 8.7 NW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.423 Nnw Clay Center, KSDATA COURTESY OF THE KANSAS STATE MESONET -- CLAY LOCATION. 24 HOUR TOTAL.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.45Clay Center, KSCO-OP OBSERVER STATION CCRK1 CLAY CENTER.
Jul 15, 7:15 AM CDTHEAVY RAIN 1.572 Ssw Idana, KSMESONET STATION EW1136 CLAY CENTER.
Jul 15, 7:16 AM CDTHEAVY RAIN 3.8Riley, KSMESONET STATION DW9107 RILEY.
Jul 15, 7:18 AM CDTHEAVY RAIN 32 E Clay Center, KSMESONET STATION EW5822 CLAY CENTER.
Jul 15, 8:00 AM CDTHEAVY RAIN 2.542 N Riley, KSCOCORAHS STATION KS-RL-16 RILEY 2.1 N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

471 
WGUS43 KTOP 150827
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
327 AM CDT Thu Jul 15 2021

KSC027-029-161-151430-
/O.NEW.KTOP.FA.W.0017.210715T0827Z-210715T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Clay-Cloud-
327 AM CDT Thu Jul 15 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Northwestern Riley County in northeastern Kansas...
  Central Clay County in north central Kansas...
  Southeastern Cloud County in north central Kansas...

* Until 930 AM CDT Thursday.

* At 326 AM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms with heavy rain over the area. The rain will cause
  flooding. Up to five inches of rain have fallen.

* Some locations that will experience flooding include...
  Clay Center, Riley, Miltonvale, Leonardville, Morganville,
  Randolph, Green, Aurora and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3951 9757 3950 9666 3949 9666 3945 9672
      3943 9673 3941 9672 3940 9673 3937 9668
      3936 9669 3933 9667 3932 9665 3932 9664
      3930 9663 3929 9664 3927 9661 3931 9757

$$

Baerg

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 14, 11:41 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 11:41 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1141 PM CDT Wed Jul 14 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 303 PM CDT Wed Jul 14 2021

Plenty of high cloud overhead today downstream of an upper wave
over the northern Plains and monsoonal moisture in Arizona. A cold
front associated with the northern wave was located from
northwest Kansas into north-central Iowa at 18z with elevated
showers and storms just northwest of the local area in an area of
mid-level WAA.

Short-range models showing some variability in how far southeast the
current precip will reach over the next several hours, with some
indications of surface-based development. Recent RAP forecasts keep
some MLCIN in place across the area however. Latest dewpoint
observations show the boundary layer not quite as well mixed as
expected at this point but values into mid to upper 50s are not far
upstream in central Kansas. Instability also not impressive and
DCAPE values are also progged to fall below 1000 J/kg this
afternoon, but can't completely disregard the potential for a
downburst near severe levels forming in the northwest counties into
this evening. More precip coverage is expected later this evening
into the overnight hours as convective remnants move northeast out of
western Kansas. A moderate low-level jet redevelops but MUCAPE
remains modest and severe potential is low. Continued cloud/blowoff
and moderate south winds should keep temps warm ahead of any precip.

The cold front makes steady southeast progress from north-central
into southeast Kansas Thursday into Thursday night. The trend for a
stronger mid-level wave developing from the west continues though
the 12Z larger-scale runs (particularly the NAM and to a lesser
degree the GFS) suffer from convective feedback with a potent MCV
moving ENE out of southwest Kansas through the day. Some HREF runs
also have MCV production but are overall less robust with the mass
field responses. The setup still supports heavy rains with warm mid-
levels, fairly unidirectional wind fields and weak to moderate
skinny CAPE in PW values of 1.5 to 2 inches. The more favored HREF
suite still produces some bands of a few inches of rain and seem
reasonable. Ground conditions have well-recovered from the
precipitation four days ago and keep the flash flood that somewhat
localized. The area of concern seems to have shifted a bit more
north to south with some agreement in a weak surface low moving
northeast along the front through the day with moisture convergence
shifting north with time. Enough instability may remain in the warm
sector for some downburst wind potential from midday to early
evening as well. The mean upper wave swings through during the night
into early Friday for drying and much quieter conditions. Have kept
some small precip chances in southeastern areas though the a drier
trend continues to show itself.

The upper flow pattern becomes rather stagnant from the weekend into
early next week. The front may linger just west of the area early in
the period with some potential for additional weak upper waves to
move through for small precip chances in mainly western areas
through much of the weekend. The upper ridge axis looks to push
enough east by late Monday allowing surface high pressure to sink
enough south west for a dry Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1129 PM CDT Wed Jul 14 2021

Low level dry air across the terminals continues to make ongoing
convection tend to diminish in coverage as it tries to move
generally east and southeast. The frontal boundary is very slow to
move across the area through the next 24 hrs. Therefore, have
delayed onset timing for showers and embedded thunderstorms to
impact the terminals. Once precipitation begins, the expectation
is that it would be off and on but very hard to time beginning and
ending times for these multiple smaller waves of showers and
convection. Therefore have opted to maintain a generalized
forecast past the first 6-hour window. The LLJ is sampled by radar
to be around 35-40 kts and showing signs of veering over the
KTOP/KFOE area. Still expecting the near surface layer to remain
partially mixed with the front slow to move into the araea, so
holding off mention of LLWS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...65
AVIATION...Drake
Hazardous weather outlook, Jul 14, 3:25 PM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
325 PM CDT Wed Jul 14 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-152030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
325 PM CDT Wed Jul 14 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for thunderstorms this afternoon and early this
evening north of a line from Abilene to Hiawatha. A few of these
storms could produce gusty winds but the potential for severe
weather is low. The chance for thunderstorms spreads southeast
through east central Kansas through the night. Severe weather is
not expected with any of these later storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are likely for the majority of the area Thursday
into Thursday evening. A few of these storms may produce wind
gusts up to 60 MPH. Areas along and south of a line from Abilene
to Holton stand the better chance of seeing these stronger storms.
Locally heavy rainfall is likely Thursday into Thursday night,
mainly east of a line from Abilene to Seneca. This rainfall could
result in isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:20 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Riley4 hr
Jul 15, 12:33 AM CDTFlash Flood WarningTOPClay, Cloud, Riley3 hr
Jul 15, 2:19 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley4 hr
Jul 15, 3:31 AM CDTFlash Flood WatchTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 10 more16 hr
Jul 15, 3:46 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Wabaunsee4 hr
Jul 15, 6:08 AM CDTAreal Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley3 hr
Jul 15, 7:34 AM CDTRiver Flood WarningTOPRiley15 hr
Jul 15, 9:05 AM CDTFlash Flood WarningTOPClay, Geary, Riley4 hr
Jul 15, 9:53 AM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 15, 3:28 PM CDTSpecial Weather StatementTOPRepublic32 min
Jul 15, 4:06 PM CDTSpecial Weather StatementTOPRepublic24 min
Jul 15, 4:48 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Jul 15, 4:54 PM CDTSpecial Weather StatementTOPCloud36 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.